Clear
41°
Clear
Hi 52° | Lo 38°

Supplement Helpful  For Senile  Pupura

Dear Dr. Roach: I have been diagnosed with senile purpura. It’s horrible.

Would you tell us what causes it, and if there is anything to do for it? Does it get worse the older you get? I know of no one else who has it or who knows anything about it. I would appreciate anything you can tell us. — S.H.

Answer: Senile purpura is a common skin condition, apparently caused by increasing blood vessel fragility as we age. They look like large, superficial bruises. Up to 10 percent of people older than 50 may have it.

There have not been many effective treatments for this problem, but in 2011 a clinical trial demonstrated effectiveness of an oral bioflavinoid supplement (vitaminlike antioxidants found in citrus).

The results showed about a 50 percent improvement in the number of bruises.

I seldom recommend supplements, but this seems to be safe and effective. One formulation is available at www.purpurex.com.

Or you can check your local health-food store or supplement retailer.

Dear Dr. Roach: My ob/gyn orders blood work when I go in for my yearly Pap smear and checkup. The results were all in the normal range, except for my total cholesterol, which was slightly elevated at 204 and my GGT which was 208.

My results say that the normal range for GGT is from 0-45.

My other liver enzymes are within the normal range, and because of this, my doctor does not seem concerned with the elevated GGT.

I do not drink. I take Toviaz for bladder urgency and Dexilant daily for GERD. I also take calcium, glucosamine and chondroitin, fish oil and a senior women’s multivitamin daily.

I am 5 feet 7 inches tall, weigh 163 pounds and exercise 150 minutes every week.

What could be causing the continual rise? Is it a cause for concern, and is there anything I can do to decrease the number? Thank you for your input. — J.S.

Answer: GGT is an enzyme made in the liver. It is very commonly elevated, and often there is no reason found for the elevation.

Gallbladder disease can cause elevations, as can other uncommon liver, pancreas and gallbladder problems.

Only about a third of people with moderately increased levels of GGT, like yours, were found to have identifiable disease.

Both Toviaz and Dexilant occasionally can cause elevations in GGT, though this does not mean you need to discontinue the medication.

If your level remains elevated, it might be worthwhile to hold the medication for a week or so and recheck the level.

If it is then normal, you know the cause.

If the level continues to increase, your doctor may consider a CT scan or ultrasound.

Dear Dr. Roach: Like your correspondent M.T., I suffered from frequent gout, and was treated with colchicine and allopurinol.

In a patient’s leaflet I noticed that chlorthalidone, which had been prescribed to me for control of blood pressure, is known to exacerbate gout.

My physician prescribed a different blood pressure medication and I stopped chlorthalidone. I have continued allopurinol, now at a lower dose, no longer use colchicine, and have been free of gout more than two years.

Because many gout sufferers probably also are taking chlorthalidone, I suggest you call M.T.’s and others’ attention to this potential problem. — B.S.

Answer: Chlorthalidone and hydrochlorothiazide (HCTZ, which is in Dyazide and many other combination pills) definitely can exacerbate gout, and sometimes this does get missed.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.